Alert archive / Indiana / Gale Watches in 2008
Gale Watch 9, NWS Northern Indiana
NWS Northern Indiana issued this gale watch at Dec 5, 2008, 4:40 AM EST. It took effect at Dec 6, 2008, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 5, 2008, 4:40 AM EST (09:40 UTC)
- In effect from
- Dec 6, 2008, 1:00 PM EST
- Expired
- Dec 5, 2008, 10:45 AM EST
- In force
- Issued by
- NWS Northern Indiana
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Dec 5, 4:19 AM EST, 21 minutes earlier.
Area forecast discussion, Dec 5, 4:19 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
419 AM EST FRI DEC 5 2008
.SHORT TERM...
ODAY THROUGH SATURDAY
LAKE EFFECT SNOW SHOWERS CONTINUE TO IMPACT SW MI THIS
MORNING...WITH DOPPLER RADAR ESTIMATIONS OF 2 TO 4 INCHES ACROSS A
NARROW SWATH OF BERRIEN AND CASS COUNTIES. OTHERWISE...GENERALLY
CLEAR SKIES RE PREVAILING ACROSS THE REGION WITH JUST A FEW CLOUDS
AND FLURRIES ARE IN PLACE ACROSS THE FAR SOUTH WHERE A SUBTLE WIND
SHIFT IS OCCURRING WITH A WEAK UPPER WAVE. TEMPS ARE GENERALLY IN
THE TEENS...SAVE FOR THE FAR NW WHERE LOW 20S ARE PRESENT WITH LAKE
MODIFIED AIR IN PLACE. THE OVERALL SYNOPTIC PICTURE CONTINUES TO
DISPLAY A BLOCKING TYPE PATTERN WITH A LONG WAVE RIDGE PRESENT OVER
THE EASTERN PACIFIC...WITH EASTERN CONUS TROUGHING ONGOING...BEING
REINFORCED BY SEVERAL FAST MOVING NORTHWEST FLOW DISTURBANCES .THE
NEXT RATHER POTENT UPPER LEVEL SHORTWAVE TAKING AIM ON THE
REGION...IS EVIDENT IN WATER VAPOR AND 00Z UPPER AIR ANALYSIS OVER
NORTHERN BC AND ALBERTA...AS 150 KNOTS PLUS OF FLOW IS PRESENT IN THE
UPPER JET CORE ASSOCIATED WITH THIS SYSTEM.
TODAY...LAKE EFFECT SNOW SHOWERS WILL CONTINUE THEIR SLOW DEMISE AS
INVERSION HEIGHTS FALL INTO THE DGZ/FLOW TURNS MORE
SOUTHWESTERLY/AND DRY AIR CONTINUES TO INFILTRATE THE REGION UPWIND
OF THE LAKE. WILL LET THE ADV RIDE...AS CONDITIONS WILL REMAIN
FAVORABLE FOR ANOTHER INCH OR TWO THIS MORNING...AND GIVEN THE
MORNING COMMUTE JUST AHEAD. OTHERWISE...NAM12/RUC 13 BOTH INDICATE
VERY LITTLE QPF BEYOND 15Z. HAVE OPTED FOR DIMINISHING POPS IN THE
AFTERNOON. LINGERING LL MOISTURE IN THE H9-H85 LAYER WILL ALLOW CU
DEVELOPMENT ONCE INSOLATION OCCUR THIS MORNING...CLOUDS SHOULD MIX
OUT INTO THE AFTERNOON WITH A PT SUNNY CONDITIONS POSSIBLE BY THEN.
TONIGHT THROUGH SATURDAY...POTENT CLIPPER SYSTEM WILL TAKE AIM ON
THE REGION. MOISTURE LOOKS TO BE LIMITED WITH THIS SYSTEM AS GULF
INFLUENCES WILL BE NONEXISTENT. HOWEVER...THE BIGGEST IMPACT MAY BE
THE COMBINATION OF THE 1 TO 2 INCH SNOWFALL AND GUSTY
WINDS...CREATING POSSIBLE NEAR ZERO VISIBILITY
CONDITIONS...ESPECIALLY SAT NIGHT WHEN CAA AND DOWNWARD MOMENTUM
TRANSPORT WILL MAXIMIZED. FORECAST MODELS HAVE PUSHED UP THE ARRIVAL
TIME OF THIS SYSTEM COMPARED WOT PREVIOUS RUNS...OPTING FOR A SNOW
ARRIVAL BEFORE 12Z SAT. THIS IS CONFIRMED BY THE GEFS/SREF/AND NAEFS
ENSEMBLE RUNS WHICH ALSO PREFER THE EARLIER TREND. POTENT ISENTROPIC
LIFT NOTED ON THE 285K SFC WITH 50 KNOTS CROSS ISOBARIC FLOW UNDER
TROPOPAUSE PRESSURE RISES AND RATHER STEEP MD LEVEL LAPSE RATES
CONFIRM THE SETUP FOR A PERIOD OF DECENT SNOW GIVEN OMEGA MAXIMIZED
IN THE DGZ. HAVE BLENDED FORECAST POPS UP IN LINE WITH MOS NUMBERS.
THINGS CERTAINLY GET INTERESTING IN THE NW FA AS LAKE ENHANCEMENT OF
THE SYNOPTIC SNOW WILL BE LIKELY. FORECAST MODELS PROG THE GREATEST
IMPACTS FROM LAKE ENHANCEMENT OVER PORTIONS OF WEST CENTRAL MI WHERE
SNOWFALL RATES COULD BE DOUBLED. NAM H925 OMEGA PLOTS DO CONFIRM
THAT AS CAA ENSUES AND THE LL FLOW VEERS NW...LAKE EFFECT
ENHANCEMENT COULD AFFECT PORTIONS OF THE NW FA...WITH PURE LAKE
EFFECT SHOWERS/BANDING LIKELY BY EVENING...LASTING INTO THE
OVERNIGHT. THIS AREA WILL NEED TO BE WATCH FOR A POTENTIAL ADV OR
WATCH/WARNING WITH HEAVY SNOW AND BLOWING SNOW THE BIGGEST CONCERNS.
A PERIOD OF DECENT LAKE EFFECT SNOW MAY AFFECT THE REMAINDER OF THE
LAKE BELT REGION INTO SUNDAY GIVEN NNW FLOW TENDING TO FAVOR LAKE
SUPERIOR AGGREGATE EFFECTS.
OTHERWISE...EXPECT BELOW TEMPS THROUGHOUT THE PERIOD WITH HIGHS IN THE
20S AND LOWS IN THE TEENS TO POSSIBLE SINGLE DIGITS BY SUN MORNING.
&&
.LONG TERM...
...SUNDAY THROUGH THURSDAY...
THE LONG TERM PICTURE CONTINUES TO BE FRAMED IN A BELOW NORMAL
TEMPERATURE PORTRAIT. NUMEROUS SHORT WAVES WILL IMPACT THE AREA OVER
THE LONG TERM PERIOD AND KEEP COLDER AIR IN PLACE ALONG WITH SEVERAL
CHANCES FOR SNOWFALL.
SUNDAY WILL SEE NORTHWEST FLOW AND DELTA T VALUES IN LOWER 20S WHICH
WILL AID IN LAKE EFFECT SNOW SHOWERS THROUGH MID AFTERNOON BEFORE
HIGH PRESSURE FINALLY MOVES IN AND ENDS LAKE EFFECT. SIMILAR TO
CURRENT EVENT...COULD SEE SEVERAL INCHES OF ACCUMULATION STRUNG OUT
OVER SEVERAL HOURS FROM SATURDAY NIGHT INTO SUNDAY AFTERNOON. THIS
WILL BE DEPENDENT ON ORIENTATION AND MOVEMENT OF BANDS. NO HEADLINES
PLANNED AT THIS TIME.
NEXT SYSTEM BEGINS TO TAKE SHAPE TO OUR WEST SUNDAY NIGHT AND
APPROACHES MONDAY NIGHT INTO TUESDAY. WARM AIR ADVECTION BEGINS
AHEAD OF THIS WAVE SUNDAY NIGHT WITH INCREASING MOISTURE AND WEAK
LIFT. MAYBE SOME LIGHT SNOW OR FLURRIES INTO WESTERN AREAS LATE
SUNDAY NIGHT BUT STAYED WITH WELL COLLABORATED MONDAY POPS FOR NOW.
THIS APPROACHING SHORT WAVE STILL HAS MUCH UNCERTAINTY WITH
EVOLUTION AND MOVEMENT. THIS WAVE APPEARS TO DEVELOP OFF THE CA
COAST TODAY AND EVENTUALLY MOVES INTO PLAINS ON MONDAY. QUESTION
REMAINS ON DEGREE OF PHASING WITH NORTHERN STREAM AND STRENGTH OF
DEVELOPMENT. MEDIUM RANGE MODELS COMING INTO AGREEMENT ON A WEAKER
SYSTEM MOVING THROUGH OUR AREA BUT THERE HAVE BEEN SOME EARLIER
SOLUTIONS SHOWING A STRONGER SYSTEM. SIMILAR PATTERN LAST YEAR SAW A
TROPICAL MOISTURE PLUME ASSOCIATED WITH THESE WAVES AND MODELS WERE
SLOW TO CATCH ON. CURRENT WATER VAPOR SHOWS AN ESTABLISHED TROPICAL
PACIFIC PLUME INTO THE BAJA AREA...SOUTH OF WHERE THIS WAVE IS
EXPECTED TO DEVELOP TODAY. THIS WILL BE WATCHED CLOSELY BUT CURRENT
GRIDS HAVE RAIN OR SNOW FOR TUESDAY WITH BAROCLINIC ZONE IN VICINITY
OF FA. PLAN TO KEEP THIS FOR NOW AND INCREASED POPS INTO MID CHANCE
CATEGORY. BELOW NORMAL CONFIDENCE EXISTS FOR TUE THROUGH THURSDAY
TIME FRAME WITH EVOLUTION OF THIS WAVE AND STRONGER ENERGY DIGGING
INTO PLAINS TOWARD END OF PERIOD.
&&
.AVIATION.../06Z TAFS/
FLIGHT RESTRICTIONS WILL BE LIMITED TO LAKE EFFECT SNOW SHOWERS
ACROSS THE FAR NORTH. VARYING CIGS DOWN TO 1.5KFT AND VISBYS DOWN
TO 1/2 MILE ARE POSSIBLE IN THE HEAVIER BANDS...WHICH WILL BE
CONFINED TO SOUTHERN MI. SBN WILL BE ON THE EDGE OF THE ACTIVITY
WITH A PERIOD OF MVFR CIGS AND VISBYS POSSIBLE EARLY THIS MORNING.
OTHERWISE...SCT MVFR CIGS WILL BE POSSIBLE ACROSS THE SOUTH AND
WEST...WITH A WEAK UPPER WAVE PASSING THROUGH THE REGION. WINDS
WILL BACK SOUTHERLY THROUGH THE PERIOD...IN RESPONSE TO THE NEXT
LOW PRESSURE SYSTEM APPROACHING THE REGION.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...LAKE EFFECT SNOW ADVISORY UNTIL NOON EST TODAY FOR MIZ077>079.
OH...NONE.
LM...GALE WATCH FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT
FOR LMZ043-046.
SMALL CRAFT ADVISORY UNTIL 1 PM EST SATURDAY FOR LMZ043-046.
&&
SHORT TERM...JC
LONG TERM...LASHLEY
AVIATION...JCHazardous weather outlook, Dec 4, 5:23 AM EST, 23 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 523 AM EST THU DEC 4 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-051030- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 523 AM EST THU DEC 4 2008 /423 AM CST THU DEC 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY COLD AIR WILL BE ACROSS THE AREA FRIDAY THROUGH SUNDAY WITH TEMPERATURES WELL BELOW FREEZING. SEVERAL WEATHER SYSTEMS WILL AFFECT THE AREA THROUGH THE PERIOD WITH LIGHT SNOW AND SOME ACCUMULATIONS POSSIBLE SATURDAY AND AGAIN MONDAY INTO TUESDAY. LAKE EFFECT SNOW ACCUMULATIONS ARE ALSO POSSIBLE FOLLOWING EACH SYSTEM. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE APPRECIATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-051030- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 523 AM EST THU DEC 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SUSTAINED WINDS OF 20 KNOTS WITH GUSTS TO 25 KNOTS ACCOMPANIED BY WAVES UP TO 6 FEET WILL REMAIN HAZARDOUS FOR SMALL CRAFTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONDITIONS HAZARDOUS TO SMALL CRAFT WILL BE ONGOING AT THE START OF THIS PERIOD AND WILL LIKELY CONTINUE THROUGH MUCH OF THIS LONG TERM PERIOD. NUMEROUS WEATHER SYSTEMS WILL AFFECT THE GREAT LAKES...EACH BRINGING VERY COLD AIR WHICH WILL RESULT IN LAKE EFFECT SNOW SQUALLS...HIGH WINDS AND HIGH WAVES. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 10:45 AM EST | Gale Warning | IWX | 39 hr | |
| Dec 4, 11:27 PM EST | Lake Effect Snow Advisory | IWX | Cass, Saint Joseph | 11 hr |
| Dec 5, 3:58 PM EST | Winter Weather Advisory | IWX | Cass | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.